This report describes 4 fatal cases of serum hepatitis associated with the administration of commercial plasma in the horse. Serum hepatitis in the horse is characterized by acute hepatic central lobular necrosis, and it has been associated with the administration of biological products of equine origin. None of these horses had a recent history of equine biologic-origin vaccination; however, they had received 1.5-5 L of commercial plasma, and in 1 horse, an additional 8 L of fresh blood. Acute, severe colic unresponsive to medical therapy, lethargy, or sudden death developed in these 4 horses 41 to 60 days later. Two of the horses developed encephalopathy, confirmed in 1 horse by the presence of severe diffuse Alzheimer type II astrocytes in the brain. Although the prevalence of serum hepatitis associated with the administration of commercial plasma appears to be low in the horse, it should be considered an uncommon but potentially fatal risk factor.
|Original language||English (US)|
|Number of pages||3|
|Journal||Journal of Veterinary Internal Medicine|
|State||Published - Jan 2005|
- Plasma transfusion
- Serum hepatitis
ASJC Scopus subject areas